Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 243, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2003, 12:13 PM EDT for Bedford County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 12:13 PM EDT (16:13 UTC)
- Expired
- Sep 4, 2003, 12:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 041613
SVRRNK
VAC019-515-041645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT THU SEP 4 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEDFORD CITY IN SOUTH CENTRAL VIRGINIA
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 1245 PM EDT.
* AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MONETA...MOVING EAST AT 30
MPH.
* SOME LOCATIONS THREATENED THROUGH 1245 PM EDT INCLUDE
MONETA...
BEDFORD CITY...
CHAMBLISSBURG...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3733 7977 3721 7972 3716 7960 3730 7944
3737 7955
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:45 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 4, 9:45 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 945 AM EDT THU SEP 4 2003 HAVE DECIDED TO EXTEND THE FFA FOR ALL OF THE CWA THROUGH 4 PM. STILL SOME HEAVY RAIN TRACKING ACROSS THE FAR WESTERN COUNTIES UNDER H2 RER. THIS IS FORECAST TO SLOWLY SHIFT NORTHEAST THROGH THE DAY AND BE EAST OF THE FA BY LATE. SO FAR RAINFALL HAS BE HEAVIEST ACROSS THE FAR WEST AND FAR EAST...WITH LITTLE RAINFALL IN THE AREA THAT WAS UNDER THE FFA FROM OVERNIGHT AND THIS MORNING. STILL THE POTENTIAL FOR SOME HEAVY RAIN IN THIS STRIP AS FRONT PROGRESSES EASTWARD AND UPPER DYNAMICS PULL EASTWARD ALSO. FFGS IN THIS AREA STILL LOW AND JUST OVER AN INCH IN AN HOUR COULD CAUSE SOME STREAM FLOODING. FARTHER EAST...12 HOUR RAINFALL AMOUNTS HAVE BEEN HIGH FROM WILKESBORO TO LYNCHBURG AND POINTS EAST. THIS AREA ALSO SLIGHT RISKED FOR THIS AFTERNOON. ANY HEATING SHOULD REALLY GET THINGS GOING THERE. WILL BE UPDATING VERY SHORTLY. .RNK... NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...FLOOD WATCH THROUGH NOON TODAY FOR ZONES WVZ042>045. JH
Hazardous weather outlook, Sep 4, 4:28 AM EDT, 7 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 428 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN 1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS. PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:14 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.